Search Journal-type in search term and press enter
Social Media-Follow Southwest Journal of Pulmonary and Critical Care on Facebook and Twitter
« The Importance of Smoking Cessation on Surgical Outcome in Primary Lung Cancer | Main | Optimizing Home Oxygen Therapy. An Official American Thoracic Society Workshop Report »
Saturday
Dec222018

FDA Warns About Increased Risk of Ruptures or Tears in the Aorta Blood Vessel With Fluoroquinolone Antibiotics in Certain Patients

US Food and Drug Administration. December 20, 2018. Available at: https://www.fda.gov/Drugs/DrugSafety/ucm628753.htm (accessed 12/22/18).

A U.S. Food and Drug Administration (FDA) review found that fluoroquinolones can increase the occurrence of aortic aneurysm dissection or rupture. Cases and four published observational studies showed an increased risk of aortic aneurysm or dissection associated with fluoroquinolone use. The FDA advises prescribing fluoroquinolone antibiotics to patients who have an aortic aneurysm or are at risk for an aortic aneurysm, such as patients with peripheral atherosclerotic vascular diseases, hypertension, certain genetic conditions such as Marfan syndrome and Ehlers-Danlos syndrome, and elderly patients unless no other alternatives are available. The reports are not surprising since fluoroquinolones have been associated tendon inflammation and even rupture. Azithromycin and doxycycline have also rarely been reported to cause tendonitis and rupture but it is unclear whether caution should be used with these antibiotics in patients at risk for aortic dissection or rupture.

Reader Comments

There are no comments for this journal entry. To create a new comment, use the form below.

PostPost a New Comment

Enter your information below to add a new comment.

My response is on my own website »
Author Email (optional):
Author URL (optional):
Post:
 
Some HTML allowed: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <code> <em> <i> <strike> <strong>